Osaka Journal of Mathematics

Whitehead double and Milnor invariants

Jean-Baptiste Meilhan and Akira Yasuhara

Full-text: Open access

Abstract

We consider the operation of Whitehead double on a component of a link and study the behavior of Milnor invariants under this operation. We show that this operation turns a link whose Milnor invariants of length $\leq k$ are all zero into a link with vanishing Milnor invariants of length $\leq 2k+1$, and we provide formulae for the first non-vanishing ones. As a consequence, we obtain statements relating the notions of link-homotopy and self $\Delta$-equivalence via the Whitehead double operation. By using our result, we show that a Brunnian link $L$ is link-homotopic to the unlink if and only if the link $L$ with a single component Whitehead doubled is self $\Delta$-equivalent to the unlink.

Article information

Source
Osaka J. Math., Volume 48, Number 2 (2011), 371-381.

Dates
First available in Project Euclid: 6 September 2011

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1315318345

Mathematical Reviews number (MathSciNet)
MR2831978

Zentralblatt MATH identifier
1237.57007

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds

Citation

Meilhan, Jean-Baptiste; Yasuhara, Akira. Whitehead double and Milnor invariants. Osaka J. Math. 48 (2011), no. 2, 371--381. https://projecteuclid.org/euclid.ojm/1315318345


Export citation

References

  • T. Fleming and A. Yasuhara: Milnor's invariants and self $C_{k}$-equivalence, Proc. Amer. Math. Soc. 137 (2009), 761–770.
  • T. Fleming and A. Yasuhara: Milnor numbers and the self delta classification of 2-string links; in Intelligence of Low Dimensional Topology 2006, Ser. Knots Everything 40, World Sci. Publ., Hackensack, NJ, 27–34, 2007.
  • N. Habegger and X.-S. Lin: The classification of links up to link-homotopy, J. Amer. Math. Soc. 3 (1990), 389–419.
  • J. Milnor: Link groups, Ann. of Math. (2) 59 (1954), 177–195.
  • J. Milnor: Isotopy of links, Algebraic geometry and topology; in A Symposium in Honor of S. Lefschetz, Princeton Univ. Press, Princeton, NJ, 280–306, 1957.
  • H. Murakami and Y. Nakanishi: On a certain move generating link-homology, Math. Ann. 284 (1989), 75–89.
  • Y. Nakanishi and Y. Ohyama: Delta link homotopy for two component links, III, J. Math. Soc. Japan 55 (2003), 641–654.
  • Y. Nakanishi and T. Shibuya: Link homotopy and quasi self delta-equivalence for links, J. Knot Theory Ramifications 9 (2000), 683–691.
  • Y. Nakanishi, T. Shibuya and A. Yasuhara: Self delta-equivalence of cobordant links, Proc. Amer. Math. Soc. 134 (2006), 2465–2472.
  • T. Shibuya: Two self-#-equivalences of links in solid tori, Mem. Osaka Inst. Tech. Ser. A 35 (1990), 13–24.
  • T. Shibuya: Self $\Delta$-equivalence of ribbon links, Osaka J. Math. 33 (1996), 751–760.
  • T. Shibuya and A. Yasuhara: Self $C_{k}$-move, quasi self $C_{k}$-move and the Conway potential function for links, J. Knot Theory Ramifications 13 (2004), 877–893.
  • T. Shibuya and A. Yasuhara: Boundary links are self delta-equivalent to trivial links, Math. Proc. Cambridge Philos. Soc. 143 (2007), 449–458.
  • T. Shibuya and A. Yasuhara: Self $\Delta$-equivalence of links in solid tori in $S^{3}$, Kobe J. Math. 25 (2008), 59–64.
  • S. Suzuki: Local knots of $2$-spheres in $4$-manifolds, Proc. Japan Acad. 45 (1969), 34–38.
  • A. Yasuhara: Self delta-equivalence for links whose Milnor's isotopy invariants vanish, Trans. Amer. Math. Soc. 361 (2009), 4721–4749.